The Los Angeles Times caught onto this secondary reminder, and released an article on it. They had interviewed Shelley Ducker, director of the Consumer Healthcare Products Association’s Education foundation. She said that over the years, the dose of acetaminophen in combination pain reliever tablets began climbing as far up to 700 mg per dosage unit. This was done because it was thought to enhance the other opioid in the combination tablet, and also decrease possible opioid addictions. However, now the FDA believes such high doses have not been superior to lower doses, and may lead to liver damage. In addition, many patients already take over-the-counter (OTC) combination medications that include acetaminophen, such as Excedrin, DayQuil, NyQuil, and others.
Another important note, the Los Angeles Times article pointed out, was that this FDA warning related only to prescription medications. Sometime, in the near future, hopefully the FDA will also issue a notice to discontinue over-the-counter acetaminophen strengths to no more than 325 mg per dosage unit. They may go as far as to recommend taking out acetaminophen all together from OTC combination products, such as those listen above. If this is put into effect, a pharmacist can counsel and intervene and if necessary, suggest adding acetaminophen to a patient’s OTC regimen. There is much unnecessary acetaminophen consumption, and the problem begins with extra strength acetaminophen medications, as well as OTC cold, cough, and other combination medications. We need to treat the underlying cause, as with any disease state or problem. In this case, we need to not only reduce the high doses of acetaminophen in prescription products, but including those medication products, which are OTC. If this is put into effect, the number of people with any liver complications can be reduced.
Posted by: Katherine Tang, PharmD Candidate 2015